Missouri, 2005Damaging Winds in Missouri, August 14, 2005
August 14, 2005 · NWS PAH · 3 events in 3 counties and zones
3 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $24,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 14, 2:05 PM CST, 1 hour 37 minutes earlier.
Area forecast discussion, Aug 14, 2:05 PM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
305 PM CDT SUN AUG 14 2005
.SHORT TERM DISCUSSION...TONIGHT THROUGH TUESDAY NIGHT
AT 19Z...A WEAK SURFACE BOUNDARY EXTENDED FROM JUST NORTH OF
EVANSVILLE...WESTWARD ACROSS SOUTHERN ILLINOIS...TO JUST NORTH OF
CGI AND POF. ALTHOUGH THIS MARKED THE LOCATION OF THE WIND
SHIFT...CONVERGENCE WAS LIMITED DUE TO WEAK FLOW ON BOTH SIDES OF
THE FRONT. THE LEADING EDGE OF THE COOLER AND DRIER AIR
WAS NEAR I-44 IN MISSOURI AND I-70 IN ILLINOIS. SCATTERED INTENSE
CONVECTION WAS DEVELOPING ON THE WARM SIDE OF THE FRONT THIS
AFTERNOON...AND SVR TSTM WATCH 721 REMAINS IN EFFECT UNTIL 00Z FOR
SE MISSOURI AND PARTS OF SW ILLINOIS. MAIN HAZARD WILL BE DAMAGING
WINDS DUE TO STEEP LOW LEVEL LAPSE RATES AND ASSOCIATED HIGH DCAPES
/AROUND 1000 IN SE MISSOURI PER SPC MESOANALYSIS/. FAIRLY WEAK LOW
AND MID LEVEL WIND FIELDS WILL LIMIT STORM ORGANIZATION...BUT APPEAR
SUFFICIENT FOR MULTI-CELL CLUSTERS. DUE TO LACK OF SIGNIFICANT MID
AND UPPER LEVEL FORCING...AS WELL AS WEAK LOW LEVEL
CONVERGENCE...THE CONVECTION WILL LIKELY LOSE INTENSITY AS THE AIR
MASS STABILIZES AFTER DARK.
OVERALL...THE MODELS ARE IN GOOD AGREEMENT ON TAKING THE FRONT A
LITTLE FURTHER SOUTH ACROSS MUCH OF WESTERN KENTUCKY AND SOUTHEAST
MISSOURI OVERNIGHT AND MONDAY. THE EXTENSIVE POST FRONTAL CLOUDINESS
AND SHOWERS OVER CENTRAL MISSOURI AND ILLINOIS TODAY WILL LIKELY
SETTLE SOUTH INTO THE LOWER OHIO VALLEY AND SE MISSOURI MONDAY. THIS
SHOULD RESULT IN A RELATIVELY COOL DAY WHERE THE CLOUDS AND SHOWERS
ARE NUMEROUS. GFS MOS APPEARS TO HAVE A GOOD HANDLE ON THIS...AND
WILL BE FOLLOWED CLOSELY. WILL RAISE POPS INTO THE LIKELY CATEGORY
MAINLY NORTH AND WEST OF THE OHIO RIVER FOR MONDAY. PRIMARY
MECHANISM FOR PRECIPITATION MONDAY WILL BE THE WARM AND MOIST
SOUTHWEST FLOW AT 850 MB OVERRUNNING THE SURFACE BOUNDARY.
ON TUESDAY...THE ETA/GFS INCREASE MID LEVEL RIDGING TO OUR
WEST...RESULTING IN A MID LEVEL WIND SHIFT FROM SOUTHWEST INTO THE
NORTHWEST. THIS DRIVES THE BOUNDARY A LITTLE FURTHER SOUTH...AND
BRINGS SOMEWHAT DRIER AIR ACROSS THE FORECAST AREA. WILL KEEP POPS
IN THE LOW CHANCE RANGE FOR TUESDAY. HIGHS TUESDAY MAY ACTUALLY BE A
LITTLE WARMER WITH INCREASING SUNSHINE.
&&
.LONG TERM DISCUSSION...WEDNESDAY THROUGH SUNDAY
MAIN CONCERN FOR THE EXTENDED PORTION OF THE FORECAST DEALS WITH THE
POTENTIAL FOR ANOTHER FRONTAL PASSAGE LATE IN THE PERIOD.
THE OPERATIONAL GFS RUNS CONTINUE TO BE WEAKEST WITH UPPER RIDGING
IN THE SOUTHEAST STATES AND SUBSEQUENTLY MORE AGRESSIVE IN PUSHING A
COLD FRONT THROUGH THE REGION FRIDAY OR SATURDAY. THE 12Z RUN
CONTINUES GO FURTHER OFF THE DEEP END BY DEVELOPING A DEEP CLOSED H5
LOW NEAR LAKE SUPERIOR BY 12Z SATURDAY. AT THIS POINT IN TIME IT
HAS A BOUNDARY THROUGH THE ENTIRE AREA.
HOWEVER...THE 13/12Z AND 14/00Z ECMWF RUNS HAVE BEEN FAIRLY
CONSISTENT IN KEEPING THE H5 RIDGE IN THE SOUTHEAST...THUS KEEPING
HIGHER HEIGHTS OVER US AND ANY SIGNIFICANT SOUTHWEST FLOW ALOFT TO
OUR WEST AND NORTH. IN SHORT...THE ECMWF KEEPS THE FRONT WELL TO
OUR NORTH THROUGHOUT THE EXTENDED PERIOD OF THE FORECAST.
THE ECMWF HAS SUPPORT FROM OTHER MEDIUM RANGE MODELS AND THAT
SOLUTION IS FAVORED IN GENERAL BY HPC...OVER THE OPERATIONAL
GFS...WHICH EVEN STANDS OUT FROM THE NCEP ENSEMBLE MEANS.
AS FOR THE FORECAST...WE SHOULD BE IN THE WARM SECTOR FROM WEDNESDAY
THROUGH NEXT WEEKEND. THEREFORE...WOULD BE SURPRISED TO SEE
ANYTHING MORE THAN WIDELY SCATTERED DIURNAL CONVECTION THROUGHOUT
THE PERIOD...AND IF THE 14/00Z H5 PATTERN OF 594+ DM OVER THE QUAD
STATE VERIFIES...WE WOULD LIKELY HAVE NO POPS FROM FRIDAY THROUGH
SUNDAY. NEIGHBORS AGREE ON A DRY WEEKEND...SO WILL JOIN IN WITH NO
POPS FROM SATURDAY THROUGH SUNDAY. HOWEVER...HAVE PLASTERED SLIGHT
CHANCES TO FIT IN FOR EVERY PERIOD FROM WEDNESDAY NIGHT THROUGH
FRIDAY NIGHT.
OUR THINKING WOULD SUPPORT A 20 POP EACH AFTERNOON...BUT WOULD
RATHER NOT HAVE ANY POPS OVERNIGHT...UNFORTUNATELY THAT IS
UNAVOIDABLE AT THIS TIME. WITH THE OLD BOUNDARY JUST PUSHING
NORTHEAST OF THE AREA EARLY WEDNESDAY...KEPT A 30 POP THROUGHOUT THE
AREA...AS H5 HEIGHTS WILL ALSO BE A BIT LOWER THAN THE REST OF THE
WEEK...ALLOWING FOR LESS CAP AND LIKELY MORE COVERAGE OF DIURNAL
CONVECTION.
TEMPERATURES WILL CONTINUE TO BE AT OR ABOVE NORMAL THROUGHOUT THE 5
DAY PERIOD. KEPT HIGHS IN THE LOWER 90S FOR MUCH OF THE
PERIOD...BUT MAY NEED TO UP THEM INTO THE MID 90S IF THE ECMWF
SOLUTION PANS OUT FOR FRIDAY AND BEYOND.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
MY/DRS
Hazardous weather outlook, Aug 14, 3:32 AM CST, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
432 AM CDT SUN AUG 14 2005
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-151000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...HERRIN...HARRISBURG...CARMI...
CARBONDALE...CAIRO...OWENSBORO...MURRAY...MAYFIELD...HOPKINSVILLE...
EVANSVILLE...MADISONVILLE AND HENDERSON
432 AM CDT SUN AUG 14 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT
HEAT INDEX VALUES NEAR 100 DEGREES WILL BE LIKELY THIS
AFTERNOON...MAINLY ACROSS WEST KENTUCKY AND EXTREME SOUTHEAST
MISSOURI.
A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS THE OUTLOOK
AREA THIS AFTERNOON AND TONIGHT. SMALL CLUSTERS OF THUNDERSTORMS MAY
PRODUCE ORGANIZED SEVERE DOWNBURST WINDS...PRIMARILY DURING
THE LATE MORNING AND INTO THE EARLY EVENING HOURS. THE INITIAL AREA
OF CONCERN WILL BE SOUTH OF A LINE FROM PERRYVILLE MISSOURI AND
PRINCETON INDIANA EARLY IN THE AFTERNOON...TRANSLATING SOUTHEAST
TOWARD A NEW MADRID MISSOURI...MADISONVILLE KENTUCKY LINE BY EVENING.
OTHERWISE...WINDS ASSOCIATED WITH THUNDERSTORM GUST FRONTS SHOULD
REMAIN BELOW SEVERE LIMITS...RANGING BETWEEN 35 AND 45 MPH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
DAILY CHANCES FOR THUNDERSTORMS WILL EXIST THROUGH FRIDAY. WIDESPREAD
SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED DURING THE AFTERNOON AND
EVENING HOURS TODAY.
In the hours before
Local storm report, Aug 14, 3:23 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
423 PM CDT SUN AUG 14 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 PM HAIL ISLAND 37.44N 87.15W
08/14/2005 0.75 INCH MCLEAN KY EMERGENCY MNGR
ALSO NICKEL SIZE HAIL REPORTED ALONG WITH WIND DAMAGE TO
A ROOF OF A HOUSE.
&&
MIKENThunderstorm Wind, Bollinger
- When
- August 14, 3:42 PM CST
- Where
- Bollinger County, Patton
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $20,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 37.500, -90.017
At the junction of Highways 51 and 72, a roof was blown off a house. An above ground pool was pushed out into the road. Numerous trees were blown down on both sides of Patton.
Thunderstorm Wind, Cape Girardeau
- When
- August 14, 3:50 PM CST to 3:58 PM CST
- Where
- Cape Girardeau County, Cape Girardeau
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.300, -89.533
Several trees and power lines were blown down.
Thunderstorm Wind, Perry
- When
- August 14, 4:10 PM CST
- Where
- Perry County, 2 mi S of Perryville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.683, -89.867
Several trees were blown down on Highway B.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Arizona, August 14, 20051 death · $10,000 · 1 event
- Rip Current in New York, August 14, 20051 death · 1 event
- Flash Flooding and Hail in Massachusetts, August 14, 2005$260,000 · 1 in hail · 25 events
- Lightning Strike in Pennsylvania, August 14, 2005$500,000 · 1 event
- Flash Flooding in Texas, August 14 to 16, 2005$165,000 · 24 events
- Lightning Strike in North Carolina, August 14, 20057 injured · 1 event
- Lightning Strike in Pennsylvania, August 14, 2005$135,000 · 1 event
- Damaging Wind in Arizona, August 14, 2005$100,000 · 65 kt wind · 1 event
- Lightning Strike in Pennsylvania, August 14, 2005$75,000 · 1 event
- Flash Flooding and Flood in Oklahoma, August 14 to 20, 2005$35,000 · 11 events
- Damaging Winds in Illinois, August 14, 2005$44,000 · 52 kt wind · 4 events
- Lightning Strike in Pennsylvania, August 14, 20054 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473620, 5473665, 5473666.